Congestive heart failure mistaken for pneumonia

0

DEAR DR. DONOHUE: At first, doctors thought I had pneumonia. Then they decided I had congestive heart failure. How can such a mistake be made? I am now taking all sorts of medicines. Before, I wasn’t taking any. Will I ever get off them? I am 79. – N.N.

ANSWER: Pneumonia and congestive heart failure have two things in common: Both fill (congest) the lungs with fluid, and both make a person short of breath. With pneumonia, the fluid in the lungs is filled with white blood cells trying to fight off the infection. With congestive heart failure, the fluid in the lungs is fluid that has leaked from the circulation due to a backup of blood in lung blood vessels. The two can be mistaken, but the error is usually quickly corrected.

Congestive heart failure results when the heart is no longer a good pump. Its muscle has become so feeble that it can’t empty all the blood in it. Pressure inside lung blood vessels rises and forces fluid into the lungs’ air sacs. Air can’t get into or out of the lungs. Slight effort makes a person pant for air. Lying down often precipitates an attack of breathlessness. When heart failure becomes more severe, people waken from sleep gasping for breath.

Causes of heart failure are many. A heart attack can weaken heart muscle and its ability to pump. Deformed heart valves are another cause. Uncontrolled blood pressure can bring on heart failure.

Medicines can often get the heart pumping more strongly. Water pills rid the body and lungs of excess fluid. ACE inhibitors take the stress off heart muscle. Digitalis, the old standby of heart failure treatment, is still used in some circumstances. There are many more medicines, and, yes, a person often must take a combination of them. More likely than not, you will have to take them for life.

The booklet on congestive heart failure provides more facts on this very common disorder. Readers can obtain a copy by writing: Dr. Donohue – No. 103, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$5.75 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.

DEAR DR. DONOHUE: I find it impossible to use a public restroom. I cannot urinate in one, and I have had this trouble for my entire life. Is there something I can do to get over it – before I die? I am 58. – J.F.

ANSWER: J.F. is a male, but the problem affects both sexes. Sometimes it goes by the name “bashful kidney.” It’s a social phobia, a fear generated in circumstances that don’t call for fear. The fear can be conquered.

Medicines that turn off the production of stress hormones can sometimes bring victory and can be used while people desensitize themselves to using public facilities. Beta-blockers are a group of such medicines, and a commonly prescribed one is Inderal. Paxil, an antidepressant, is another medicine that has helped others lose their bashfulness in restrooms. Your doctor has to prescribe these medicines.

If this phobia resists treatment with medicine, then you can seek a mental health professional for help in ridding you of it.

DEAR DR. DONOHUE: I take a daily multivitamin. I am told that these vitamins pass right through a person without ever being absorbed. Have I wasted my money all these years? How can manufacturers put out a product that they know is not going to work? I am disgusted. – C.N.

ANSWER: Most vitamins are digested and absorbed.

If you want to check yours, put it in a glass and pour enough vinegar into the glass to cover the vitamin. The vitamin should dissolve in an hour.

Or just look for the USP seal on the vitamin bottle. “USP” is the United States Pharmacopeia, a nonprofit organization that tests vitamins for dissolution and absorption.

Many major brands of vitamins – ones with recognizable names and outstanding reputations – don’t have the USP seal. Their track record of dependability is enough assurance that their products are reliable.

DEAR DR. DONOHUE: I am a 53-year-old woman who used to take thyroid hormones. About 12 years ago, the doctor took me off the medicine. I have had none since. I haven’t been checked, either, because I lost my job and insurance. I seem to be sensitive to cold and heat. And I have upper shoulder and back pain. Could these come from not taking thyroid medicine? – E.R.

ANSWER: Cold sensitivity, but not heat sensitivity, is one sign of a poorly functioning thyroid gland. Neither upper shoulder nor back pain is a symptom of too little thyroid hormone. One symptom is not enough to declare that your gland is on the fritz. Loss of energy, a slow heartbeat, constipation, dry skin, dry hair and a change in menstrual periods are all indications of thyroid hormone deficiency.

Even if you don’t have insurance, a thyroid test is not expensive. Ask the doctor what it costs. I am sure arrangements can be made to get it done without a great deal of money. Thyroid deficiency is something that usually persists for life.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com

Advertisement
SHARE